Suha Abu Khalaf, MD, Abdulmajeed Albarrak, MD, Mohamad Yousef, MD, Veysel Tahan, MD, FACG, Jamal A. Ibdah, MD, PhD, FACG
University of Missouri, Columbia, MO
Introduction: Immunotherapy can induce multiple immune-related adverse events; one of them is colitis. We are presenting a case of colitis in a 37-year-old male who presented with a passage of loose bloody stool, abdominal pain with tenesmus. Colonoscopy with colon biopsies confirmed the diagnosis. Interestingly, the patient developed severe adverse reaction with colitis within five days following his first immunotherapy cycle.
Case Description/Methods: A thirty-seven-year-old man presented with irregular, loose and bloody bowel movements that were associated with generalized abdominal pain for a week. The patient was newly diagnosed with metastatic melanoma to the left axially lymph nodes (T0, N3c, M0) that was positive for BRAF mutation. Treatment with nivolumab and ipilimumab were initiated five days before the time of his presentation. Lab workup showed elevated white cell count and liver transaminases fitting hepatocellular injury pattern. Stool testing for bacterial enteropathogens and Clostridium difficile were negative. CT scan of the abdomen showed mild wall thickness associated with inflammatory changes in the transverse and descending colon. The patient was started on empiric antibiotics with ciprofloxacin and metronidazole upon admission awaiting pending cultures, in addition to empiric prednisone as well. He then underwent colonoscopy the following day, which showed diffuse erythema and ulcers in the entire colon and rectum. The terminal ileum was unremarkable. Colonic biopsies were obtained and showed acute inflammation with severe ulceration and granulation tissue. Based on these findings, the diagnosis of immunotherapy-induced colitis grade 4 was established. The patient had a total of two months of prednisone treatment. His immunotherapy was switched to BRAF/MEK inhibitors.
Discussion: Since the time of approval of the immune checkpoint inhibitors for the treatment of advanced melanoma, impressive improvement in survival rates and extension of their use to other malignant fields have been observed, but on the other hand, autoimmune-related side effects have arisen. Studies have reported that the median time to onset of diarrhea is 5-8 weeks after the start of a combination therapy that includes Ipilimumab. Our patient was undergoing treatment with both nivolumab and ipilimumab, and the symptoms started acutely 5 days after the first treatment session. The patient was found to have colitis grade 4 based on the Common Terminology Criteria for Adverse Events (CTCAE) V.4 .
Citation: Suha Abu Khalaf, MD, Abdulmajeed Albarrak, MD, Mohamad Yousef, MD, Veysel Tahan, MD, FACG, Jamal A. Ibdah, MD, PhD, FACG. P0174 - MELANOMA IMMUNE CHECKPOINT INHIBITORS-INDUCED COLITIS, STAY VIGILANT!. Program No. P0174. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.